Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Cheyenne, WY

June 5, 2009Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2009, 6:07 PM MDT for Morrill County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2009, 6:07 PM MDT (00:07 UTC)
Expired
Jun 5, 2009, 7:00 PM MDT
In force
53 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 162 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:48 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:45 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 5, 1:45 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT FRI JUN 5 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
ACTIVE AFTERNOON AND EVENING WITH NUMEROUS THUNDERSTORMS IN
STORE...AS 80 TO 90 KNOT JET STREAK APPROACHES THE AREA ON BACKING
FLOW ALOFT. SURFACE CONVERGENCE WILL BE PRESENT ALONG A DEVELOPING
FRONTAL BOUNDARY LYING FROM SOUTHEAST TO NORTHWEST ACROSS THE
SOUTHERN NEBRASKA PANHANDLE TO CONVERSE COUNTY. THIS BOUNDARY WILL
GRADUALLY STRENGTHEN THROUGH THE AFTERNOON HOURS...ALLOWING FOR
MOISTURE TO CONTINUE INCREASING INTO THE AREA. THE INCREASED LOW
LEVEL MOISTURE AND DAYTIME HEATING WILL ALSO ACT TO INCREASE THE
POTENTIAL INSTABILITY...AGAIN ACROSS THE NEBRASKA PANHANDLE AND MORE
NARROWLY NORTH-NORTHWESTWARD TOWARD CONVERSE AND NIOBRARA COUNTIES.
18Z SOUNDING DATA FROM VORTEX 2 AT KIMBALL NEBRASKA INDICATES A
SIGNIFICANT CAP CONTINUES TO BE PRESENT DUE TO THE THERMAL RIDGE AT
700 MB. 12Z SOUNDINGS INDICATED A STRONG GRADIENT IN 700 MB
TEMPERATURES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH 10C AT
DENVER AND JUST 3C AT RAPID CITY. CAP WILL BE DIFFICULT TO OVERCOME
WITH HIGHS ONLY EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S IN
EXTREME SOUTHEAST WYOMING...BUT CANNOT RULE OUT BREAKING THROUGH THE
CAP ONCE BOUNDARIES BEGIN INTERACTING ACROSS THE AREA LATE THIS
AFTERNOON. ESPECIALLY WITH THE LATEST NAM FORECASTS INDICATING A
SOUTHWESTWARD PUSH OF THE COOLER AIR ALOFT LATE THIS AFTERNOON AND
EARLY THIS EVENING. BETTER CHANCES TO BREAK THROUGH THE CAP APPEAR
TO BE IN THE NEBRASKA PANHANDLE WHERE WARMER TEMPERATURES ARE
EXPECTED AT THOSE LOWER ELEVATIONS. WIND FIELDS ACROSS THE AREA ARE
FAVORABLE FOR DEVELOPMENT OF ROTATING UPDRAFTS AND STORMS CAPABLE OF
REACHING SEVERE CRITERIA. A BROAD AREA OF 0.2 M/S2 VORTICITY
GENERATION PARAMETER AND TWO ELONGATED AREAS OF 1 FOR THE 0-1KM
ENERGY HELICITY INDEX ARE SHOWN IN THE 19Z MESOANALYSIS FROM THE
STORM PREDICTION CENTER...SUPPORTING THE STORM PREDICTION CENTERS
MENTION THAT A TORNADO COULD BE POSSIBLE ACROSS EXTREME SOUTHEAST
WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE AFOREMENTIONED CAP
WILL BE THE MAIN LIMITING FACTOR TO SEVERE THUNDERSTORM
DEVELOPMENT...AT LEAST ACROSS EXTREME SOUTHEAST WYOMING.

LATE TONIGHT AND SATURDAY...THE MAIN INGREDIENTS FOR STRONG
CONVECTION WILL PUSH NORTH AND EAST OF THE FORECAST AREA. A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTH
EARLY SATURDAY...AND THEN ACROSS MOST OF THE AREA SATURDAY
AFTERNOON.

SATURDAY NIGHT AND SUNDAY...THE REMAINING PORTION OF THE UPPER LOW
OVER THE SOUTHWEST UNITED STATES WILL LIFT ACROSS THE FORECAST
AREA. ALONG WITH THE PRESENCE OF THE INCREASED SOUTHWEST FLOW
ALOFT THIS WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS BOTH THE
MOUNTAIN AREAS AND ADJOINING AREAS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SIGNIFICANT COLD FRONT WILL PASS ACROSS THE AREA SUNDAY NIGHT WITH
FAIRLY WIDESPREAD PRECIPITATION FOR A TIME...EVEN SOME SNOW POSSIBLE
OVER THE HIGHER MTNS AS THICKNESS DROP INTO THE LOWER 550DM RANGE.
MODAY LOOKING MILD AND MAINLY DRY EXCEPT CLOSE TO THE COLORADO
BORDER WHERE SOME WEAK INSTABILITY SHOULD ALLOW FOR A FEW
SHOWERS/STORMS TO DEVELOP IN THE AFTERNOON.  REST OF THE WEEK
EXPECTED TO BE MILD WITH TEMPERATURES NEAR TO A LITTLE BELOW
SEASONAL AVERAGES.  NEARLY DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS AS WELL...MAINLY DIURNAL IN NATURE...AS WEAK IMPULSES
RIDE OVER GENERAL LOW LEVEL UPSLOPE FLOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP ACROSS
PORTIONS OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS
AFTERNOON. AREAS OF IFR CONDITIONS WILL BE POSSIBLE BENEATH THE
STRONGER THUNDERSTORMS...ALONG WITH LARGE HAIL AND ERRATIC AND GUSTY
WINDS. IFR CONDITIONS WILL BE POSSIBLE EAST OF A LINE FROM NEAR LUSK
TO KIMBALL AFTER MIDNIGHT TONIGHT AS LOW STRATUS CLOUDS AND FOG ARE
EXPECTED.

&&

.FIRE WEATHER...
FIRE CONCERNS ARE MINIMAL AS ABUNDANT MOISTURE IN THE ATMOSPHERE
SHOULD CREATE WET THUNDERSTORMS THROUGH TONIGHT. STRONG AND GUSTY
WINDS...ALONG WITH HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH
THE THUNDERSTORM ACTIVITY TODAY.

&&

.HYDROLOGY...RIVERS OF CONCERN HAVE OR ARE CLOSE TO CRESTING BELOW
FLOOD STAGES AT THIS TIME.  EXPECT THEM TO SLOWLY FALL OVER THE NEXT
FEW DAYS ASSUMING NO SIGNIFICANT RAINS OCCUR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 5, 5:54 PM MDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT FRI JUN 5 2009

WYZ059>070-061200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
554 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING BUT THE
THREAT FOR SEVERE STORMS HAS DIMINISHED.  A FEW THUNDERSTORMS COULD
STILL PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE FEWER AND WEAKER SATURDAY AFTERNOON AND
EVENING. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY
EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-061200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
554 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

SCATTERED THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH MID
EVENING.  SOME WILL BE SEVERE AND PRODUCE LARGE HAIL IN ADDITION TO
THE THREAT FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE FEWER AND WEAKER AFTERNOON AND EARLY EVENING
THUNDERSTORMS ON SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND
AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT
CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED EARLY THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 5, 3:34 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             14 W HAWK SPRINGS       41.79N 104.54W
06/05/2009  M0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jun 5, 3:46 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 E CHUGWATER           41.76N 104.80W
06/05/2009  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            REPORTER CALLED THE OFFICE AT 1545L TO REPORT LOCAL
            FLOODING WITH DRIFTS OF HAIL. PEOPLE IN THE AREA WHEN THE
            HAIL FELL REPORTED HAIL SIZES OF QUARTER TO GOLFBALL.

&&

BCHAPMAN
Local storm report, Jun 5, 3:53 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             7 E CHUGWATER           41.76N 104.69W
06/05/2009  E1.75 INCH       PLATTE             WY   LAW ENFORCEMENT

            HAIL VARIED IN SIZE FROM GOLFBALL TO MARBLE.

&&

BCHAPMAN
Local storm report, Jun 5, 4:08 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TORNADO          11 W LA GRANGE          41.64N 104.38W
06/05/2009                   GOSHEN             WY   STORM CHASER

            MOVING TO THE EAST.

&&

BCHAPMAN
Local storm report, Jun 5, 4:37 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TORNADO          3 WSW LA GRANGE         41.62N 104.22W
06/05/2009                   GOSHEN             WY   NWS EMPLOYEE

            TORNADO JUST DISSIPATED.

&&

REMANUEL
Local storm report, Jun 5, 5:45 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             1 E CHUGWATER           41.76N 104.80W
06/05/2009  E1.75 INCH       PLATTE             WY   TRAINED SPOTTER

            OBSERVER CALLED THE OFFICE TO REPORT LOCAL FLOODING WITH
            DRIFTS OF HAIL. PEOPLE IN THE AREA WHEN THE HAIL FELL
            REPORTED HAIL SIZES OF QUARTER TO GOLFBALL.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:41 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte49 min
Jun 5, 9:30 PM MDTSevere Thunderstorm WarningCYSGoshen35 min
Jun 5, 6:16 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill22 min
Jun 5, 7:00 PM MDTSevere Thunderstorm WarningCYSMorrill45 min
Jun 5, 7:45 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill45 min
Jun 5, 10:01 PM MDTSevere Thunderstorm WarningCYSSioux59 min
Jun 5, 10:39 PM MDTSevere Thunderstorm WarningCYSScotts Bluff51 min
Jun 5, 11:00 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill, Sioux60 min
Jun 5, 11:43 PM MDTSevere Thunderstorm WarningCYSBox Butte42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.